NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 5, 12:35 PM PST, 12 hours 25 minutes earlier.
Area forecast discussion, Nov 5, 12:35 PM PST, 12 hours 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
135 PM PDT Sat Nov 5 2022
.SYNOPSIS...
A weak weather system will bring increased breezes and light rain
showers this afternoon through early Sunday. Then a much stronger
and colder early winter storm will begin to impact the region
Sunday night into the middle of next week. Heavier snowfall
amounts far greater than recent storms are expected in the Sierra,
with increased chances for accumulating snow at lower elevations.
&&
.DISCUSSION...
Current satellite reveals an influx of cloud cover streaming in
across the northwest Pacific coast settling over northern California
and Nevada this afternoon. Radar shows moisture associated with the
clouds and incoming frontal boundary impacting northern California,
while surface observations indicate temperatures are warm enough to
support rain for valleys and snowfall for mountain peaks. This will
be a harbinger for what is to come for us...
* WINDS: Today we have had gusts in Surprise valley nearing 40
mph, while gusts to 30 mph whip around the northern Sierra
ridges. Down in the valleys, 25-30 mph gusts to start the day
will relax into evening. This waning wind pattern will continue
to progress south along the Sierra. Sunday night the winds get
excited again, ahead of the next front. Gusts could reach 100
mph for Sierra ridges, while the valleys get in on gusts of
35-55 mph. Winds stay elevated into early Monday, and the timing
of the onset of precipitation is tied to the conclusion of winds
with the system. Travel on North-South oriented roadways such as
US-95 could see westerly gusts to 50 mph ahead of the front,
kicking up blowing dust and making for treacherous travel for
high-profile vehicles. Monday afternoon as the precipitation
switches on, the winds will begin to taper off from northwest to
southeast, although Sierra ridges continue to blow 40-50 mph
winds through Tuesday. Once the system makes a slow exit on
Wednesday, winds will begin to slow.
* RAIN AND SNOW: With the first and weaker of the fronts that will
visit the region starting today, areas such as the Warner
Mountains will be the first to receive snow, while lower valleys
and areas to the south stay warm enough for rainfall. The cold
front will begin to propagate southward along the northern
Sierra, where rain shadow effects will work to keep western
Nevada valleys from getting wetting rains with this first
system. Precipitation amounts will be greater along the crest,
where topography will assist as a lifting mechanism to squeeze
out the most moisture. Amounts for the Sierra Crest look to be
on the order of 0.50-1.00", which translates to 4-8 inches of
snow over the peaks above 8000 feet. Reno-Carson-Minden will
see up to 0.10", if much at all. Another interesting feature, a
weak warm front positioned from just east of the Sierra and
stretching across Nevada to the east, will pivot ahead of the
arrival of the weak cold frontal passage. This feature allows
temperatures to remain warm enough to maintain liquid
precipitation along and south of the boundary.
* Sunday night, a second and more robust front will start to dig
along the Pacific Northwest coast, which will bring in more
moisture including potential snow to the valley floors.
Initially the precipitation will be snow for elevations above
6500 ft. early Sunday evening. Snow levels will continue to
plummet into the early morning hours Sunday through Tuesday. By
the time we hit the roads on Monday morning, snow levels will
have begun to crash to valley floors. Blended guidance suggests
valley floors have around a 50-75% chance of 1 inch of snow
bringing impacts to the Monday AM commute. This holds a caveat,
as the precipitation type looks to oscillate between rain/snow
through the day on Monday. Amounts in lower valleys may remain
on grassy and elevated surfaces on Monday until the colder air
takes over and drops surface temperatures sufficiently to allow
for accumulations on roads for Tuesday. Be mindful that
elevations near and above 5000 ft stand a better chance of a few
inches of accumulation on roads Monday AM, so be ready to
install chains should your travels bring you up and out of the
valleys. By Tuesday night, snow looks to be the dominant
precipitation type for all locations, with the frontal passage
arriving overnight. Lower valleys in western Nevada (east of
US-95) will see a rain/snow mix develop Tuesday afternoon, while
areas to the west of US-95 should see mostly snow.
Accumulations for Tuesday bring in 70-85% chances for snow up to
1 inch for leeside valleys and potential for more travel
impacts.
* MOUNTAIN SNOW!: Let's discuss the mountains and the snowfall
potential there...90-100% chance of at least 24" along the
Sierra Crest, with similar chances for at least 12" down to lake
level in the Tahoe Basin. Some areas along the crest in Alpine
and Mono Counties could see some areas receiving up to 48" of
new snowfall. Many passes are already closed for the season,
however if you should try travel in the Sierra you will find
difficult conditions, if not entirely impassable roads. With the
early week timeframe, this could pose issues with the early AM
commutes, so check with CalTrans and NDOT for the latest road
conditions. Things begin to taper off for Wednesday, when we
will see lingering snow showers exit off to the east.
* TEMPS: It's a wintry state of mind we should all be prepared as
the relatively warmer air we have today will be short- lived,
and but a memory by Monday. A sneaky warm frontal boundary is
working to keep temperatures in the upper 40s and even some 60s
for lower valleys and upper 30s to 40s for Sierra valleys for
today and tonight. This feature will remain over Pershing-
Churchill counties until the deeper trough sweeps through the
region on Monday. The remnant warmth will cause a fluctuating
rain/snow mix during the day on Monday for western Nevada
valleys. Once the front moves through we will all see snow into
Monday night and Tuesday early AM. Some western Nevada valleys
will see a mixture return as temperatures attempt to recover
Tuesday afternoon. By then, 20s will be the story for Sierra
communities, leeside valleys will see upper 30s, while areas
such as Fallon and Lovelock could just barely make it into the
40s. Overnight temperatures Tuesday into Wednesday will have
everyone below freezing, with the colder valleys in the Sierras
seeing single digits to teens. Any snowpack will help to
reinforce the cold air, and if we clear the skies early
Wednesday ahead of sunrise we could see even colder air over
some locales.
* MIDWEEK AND BEYOND: Wednesday and beyond the cold air has taken
residence behind this trough, so plan to stay on the cold side.
Snow that has fallen will stick around, and further assist in
keeping temperatures in the mid 30s to mid 40s for western
Nevada valleys, while Sierra locations stay in the mid 30s to
mid 20s. Hints of another system arrive for next weekend,
although details are still being investigated as models work
through discrepancies on position. A more northerly-tracked
storm would have limited influence than would a southerly-
tracked storm. The latter would bring more potential in the way
of precipitation, while the former would bring in a greater wind
threat. HRICH
&&
.AVIATION...
* VFR conditions will continue through Sunday afternoon, although
some moderate turbulence has been reported for FL110 during the
early afternoon hours. This trend is expected to persist ahead
of the weak front arriving tonight, when CIGS will lower as
showers move across the region. This will introduce mountain
obscuration impacts into Saturday evening.
* Sunday evening will see an increase in winds, with the onset of
precipitation arriving as winds begin to relax. Widespread
rain/snow showers will cause periods of IFR/LIFR conditions
Monday, with mountain obscuration, turbulence and even some snow
accumulation on runways for Sierra terminals. Western Nevada
terminals may contend with rain/snow mixes, with periods of
either all snow or all rain fluctuating through the day.
Temperatures will fall Monday into Tuesday morning, introducing
potential for icing concerns as well as runways that could
seeing frozen precipitation down to western Nevada valleys.
HRICH
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 4 PM Sunday to 10 AM PST Monday
NVZ005.
Winter Storm Warning from 4 PM Sunday to 4 AM PST Wednesday
NVZ002.
Winter Weather Advisory from 10 PM Sunday to 10 AM PST Monday
NVZ003.
CA...Winter Weather Advisory from 4 PM Sunday to 10 AM PST Monday
CAZ070.
Winter Storm Warning from 4 PM Sunday to 4 AM PST Wednesday
CAZ071.
Winter Storm Warning from 4 PM Sunday to 4 AM PST Wednesday
CAZ072.
Winter Storm Warning from 4 PM Sunday to 4 AM PST Wednesday
CAZ073.
&&Special weather statement, Nov 5, 9:59 PM PST, 3 hours 1 minute before
Special Weather Statement
National Weather Service RENO NV
1059 PM PDT Sat Nov 5 2022
NVZ001-004-062300-
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
and Imlay
1059 PM PDT Sat Nov 5 2022
...A STRONG EARLY WINTER STORM WILL BRING GUSTY WINDS, SNOWFALL,
AND MUCH COLDER TEMPERATURES THIS UPCOMING WEEK...
* GUSTY WINDS: Winds will increase Sunday afternoon and evening
with gusts 35 to 45 mph and gusts of 50 to 60 mph in wind prone
locations. The strongest winds will be during the early morning
hours on Monday. Impacts from winds include road travel
restrictions due to cross winds especially for high profile
vehicles, aviation turbulence, hazardous boating conditions, and
patchy blowing dust downwind of dry lake beds and sinks. Wind
impacts will diminish by Tuesday.
* SNOW IMPACTS: Snow is forecast to begin pushing into the western
Nevada Basin and Range during the morning hours on Monday which
may impact the AM commute. Additional light snowfall and much
colder temperatures are possible through Wednesday morning, so
be prepared for a few days of icy-slick roads next week. Through
Wednesday, storm total snowfall up to 2 inches, with up to 4
inches above 5000 feet.
* COLD TEMPERATURES: Temperatures will plummet after the frontal
passage on Monday. Daytime highs in the upper 30s to low 40s
across much of western Nevada with lows dropping into the 20s
and teens across the region. This cold airmass will hang around
through the remainder of the work week.
http://weather.gov/reno